To view this page ensure that Adobe Flash Player version 11.1.0 or greater is installed.

Gastrointestinal Oncology Case Report Lynch Syndrome and Long QT Syndrome – As If One Syndrome is Not Already Enough Ju Yee Lim, 1 Barry Newell, 2 Vivienne A Ezzat 3 and Jens Samol 4 1. Medical Student, St George’s University, London, UK; 2. Consultant Pathologist, Department of Medical Oncology and Department of Pathology, St George’s Hospital, London, UK; 3. Specialist Registrar in Cardiology, The Heart Hospital, University College London Hospitals, London, UK; 4. Consultant Medical Oncologist, St George’s University, London, UK Abstract A 51-year-old patient was treated with chemotherapy for two synchronous colon cancers and was diagnosed with Lynch syndrome. The patient also suffered a cardiac arrest and was also diagnosed with a long QT syndrome (LQTS) subsequently. This is the first case of a co-existence of Lynch syndrome and LQTS. Keywords HNPCC, Lynch syndrome, LQTS, chemotherapy, cardiac toxicity, chemoprevention Disclosure: Ju Yee Lim, Barry Newell, Vivienne A Ezzat and Jens Samol have no conflicts of interest to declare. No funding was received for the publication of this article. Received: 15 April 2014 Accepted: 20 June 2014 Citation: European Oncology & Haematology, 2014;10(1):25–7 Correspondence: Jens Samol, Department of Medical Oncology and Department of Pathology, St George’s Hospital, Blackshaw Rd, London SW17 0QT, UK. E: jens.samol@stgeorges.nhs.uk A young patient was diagnosed with two synchronous colon cancers and found to be a MLH1 carrier diagnosing him with hereditary non- polyposis colorectal cancer (HNPCC or Lynch syndrome). Our patient suffered a cardiac arrest while on chemotherapy (capecitabine) and following cardiac investigations was found to have a long QT syndrome (LQTS) as well. There is no known link between these two conditions, but managing a patient with HNPCC and LQTS poses challenges. Case History A 51-year-old male presented with a change in his bowel habit and was shown to have iron deficiency anaemia without blood in his stool. There was no family history of cancer, he was not on any medications and had no allergies. Of note was a history of faints. An initial diagnosis of irritable bowel syndrome (IBS) was made and iron supplementation was prescribed. However with no improvement in symptoms, the patient was referred to gastroenterology for colonoscopy and the descending colon biopsy showed an adenocarcinoma. A pre-surgical electrocardiogram (ECG) was normal with a corrected QT (QTc) of 385 (see Figure 1). He underwent a subtotal colectomy and a diagnosis of two synchronous Dukes’ stage C (caecum and descending colon) cancers was made. Immunohistochemical (IHC) stains demonstrated a loss of staining for MLH1 and PMS2 in both cancers (see Figures 2a and 2b). Subsequent genetic testing has shown him to be a MLH1 mutation carrier. Following his surgery, the patient received four cycles of adjuvant chemotherapy with oral capecitabine (1,000 mg/m 2 ) and intravenous oxaliplatin (130  mg/m 2 ), called XELOX. XELOX-chemotherapy is delivered as a 3-weekly cycle with oxaliplatin administered on the first day of each cycle and oral capecitabine is taken twice daily for 2 weeks. Our patient tolerated XELOX-chemotherapy well and had no dose reductions. While taking capecitabine tablets as part of the fourth cycle, he unfortunately suffered a cardiac arrest in a public place, but was © TO U CH MED I CA L MED IA 2014 successfully resuscitated on site. Subsequent cardiac investigations including an adrenaline stress test using the Mayo protocol 1 have led to the diagnosis of LQTS (see Figures 3a and b). Genetic analysis of the most commonly implicated genes, LQT genes 1–5, was negative but this does not exclude the presence of a less common LQT syndrome. One of our patient’s children was also found to have a positive adrenaline stress test and has been started on β-blockers. This strengthens the likelihood of an underlying genetic cause for the LQT syndrome. It was thought that the chemotherapy tablet capecitabine and/or the metic domperidome, given over 5 days at the beginning of each cycle at a dose of 20  mg three times per day, led to an unmasking of the thus far undiagnosed LQTS. Subsequently an implantable cardioverter- defibrillator was inserted and adjuvant chemotherapy was stopped. He has undergone genetic counselling for the inherited disorders and continued to attend oncological follow-up. He is now 2 years post the cardiac arrest, clinically well with a performance status of 0, and has no evidence of a cancer associated with HNPCC. Hereditary Non-polyposis Colorectal Cancer HNPCC, also known as Lynch syndrome, is an autosomal dominant inherited disorder that gives mutation carriers a high penetrance of colorectal cancer (approximately 80  %). 2 The causative mutation is in one of the DNA mismatch repair (MMR) genes 3 resulting in microsatellite instability. 4 An accumulation of DNA errors occurs in cells which contribute to tumorigenesis. 3 HNPCC accounts for around 5  % of colorectal cancers, 4 and its prevalence in the general population is similar to that of BRCA1 and BRCA2 mutations. 5 Patients with HNPCC usually present with colorectal cancer at a younger age (below 50 years) and the cancer tends to occur in the proximal colon. 6 The risk of extracolonic tumours is increased. 3 25